Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 18, 2020Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2020, 6:50 PM CDT for Cloud County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2020, 6:50 PM CDT (23:50 UTC)
Expired
Jun 18, 2020, 7:15 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KTOP 182350
SVRTOP
KSC029-190015-
/O.NEW.KTOP.SV.W.0103.200618T2350Z-200619T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
650 PM CDT Thu Jun 18 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Central Cloud County in north central Kansas...

* Until 715 PM CDT.

* At 650 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Norway to near Concordia to 7 miles
  northeast of Glasco, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Concordia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9757 3947 9748 3939 9778 3949 9780
TIME...MOT...LOC 2350Z 233DEG 28KT 3962 9774 3955 9770 3943 9773 

HAIL...0.88IN
WIND...60MPH
 
$$

Baerg
1 follow-up statement
117 
WWUS53 KTOP 190007
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
707 PM CDT Thu Jun 18 2020

KSC029-190015-
/O.CON.KTOP.SV.W.0103.000000T0000Z-200619T0015Z/
Cloud-
707 PM CDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CLOUD COUNTY...

At 707 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Norway to 4 miles east of
Concordia to 4 miles west of Aurora, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Concordia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9757 3947 9748 3941 9771 3955 9769
TIME...MOT...LOC 0007Z 242DEG 26KT 3963 9762 3956 9758 3944 9761 

HAIL...<.75IN
WIND...60MPH
 
$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:48 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 18, 6:48 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Thu Jun 18 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 158 PM CDT Thu Jun 18 2020

Surface map at 18z shows low pressure centered across southwest
Kansas with a stationary front extending northeast toward Grand
Island Neb. MLCAPE near the boundary is now around 2000 with
little CIN remaining. Effective shear is forecast to gradually
rise toward 20-25kts by evening. The atmosphere appears to
support a risk for wind or marginal hail with max instability
this evening. Water vapor also shows a subtle wave across the TX
panhandle while the mid to upper level ridge axis remains over
eastern KS.

Tonight...most likely scenario appears to be one where diurnally
driven storms impact northern KS this evening with a some risk for
severe wind/marginal hail then additional storms should develop
later tonight along the 925-850mb front. High PWATS and weak
steering flow aloft combined with 30-35kt LLJ will aid in the
heavy rain threat. Location of greatest coverage of storms after
midnight is uncertain but trends are suggesting along a Council
Grove to Lawrence southward later tonight where training could set
up after 9z.

Recent model signals appear to suggest that the weak wave now
across TX panhandle will drift NE and could contribute to forcing
during the day on Friday so there could be a prolonged period of
rainfall/convection mainly along/south of I-70 at least into
midday across the area. Heavy rains would be a threat if this
scenario occurs. At this point the HRRR and ARW WRF along with the
NAM80 all show some version of this scenario. Have raised precip
chcs into midday based on this potential. As mentioned given the
high PWATS and weak steering combined with some risk for training
it appears that local areas could see in excess of 2 inches.

Given the dry conditions and rainfall deficits over
the past month will not issue a flood watch but as mentioned given
the set up it appears there's the potential for amounts in excess
of 2 inches in spots late tonight through Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 158 PM CDT Thu Jun 18 2020

The mesoscale situation on Friday night is low confidence and
dependent on how the convection evolves on Friday. The wave now
across NV is forecast to emerge into the Plains Friday night so
would expect some response with convection across eastern CO into
western KS Friday night but there's uncertainty how far east any
organized complex would get or if it would move more ESE into the
re-developing 850 jet so for now will keep the high chc/low likely
pops but confidence in coverage Fri night is low at this point.

The wave will move across the state on Saturday with a sfc low
forecast to drift east across the area into the afternoon. Timing
of this wave will be critical to determining how widespread
additional storms may be by afternoon with the NAM and GFS both
showing veering winds at 850mb by 00Z so for now it still appears
that there could be some risk for severe weather mainly across the
northeast half of the area on Saturday afternoon as the mid level
speed max moves across the area. Believe or not there may be a quiet
night on Sat night/early Sunday morning as the wave departs and
weak ridging moves in. However any break will be short as another
wave will approach on Sunday afternoon and wind fields will
respond with WAA in the low levels re-developing while mid level
WNW flow increases. This may set the stage for a more widespread
convective complex/severe event on Sunday evening or Sun night
with a forward propagating complex moving SE across some part of
central KS.

The flow aloft will become more northwesterly with another wave
fcst to drop into the region later Monday so there could be
another bout of storms and severe wx sometime late Monday into
Monday night but timing/location remain to be determined. At some
point drier more stable air may move into the area and provide at
least a short break from the storms by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jun 18 2020

Convection has started in north central KS and may impact KMHK
within the next few hours. Model trends continue to develop more
widespread TSRA mainly after 09z at KTOP/KFOE with low confidence
remaining in overall convective coverage and evolution through the
day Friday. Have kept general VCTS at this point until confidence
increases. Next issuance may be able to better pinpoint rain
chances through the day Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Flanagan
Hazardous weather outlook, Jun 18, 3:27 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
327 PM CDT Thu Jun 18 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CDT Thu Jun 18 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to develop late this afternoon and
early this evening in central and northern Kansas. Some of these
storms may initially be severe in the late afternoon and evening,
with damaging wind gusts and locally heavy rainfall the primary
hazards.

Additional storms will develop after midnight along and south of
Interstate 70. Those storms will be capable of producing heavy
rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances continue each day through the weekend, and
likely into early next week, as several systems move over the
state.

Repeated rounds of rain will bring locally heavy rainfall
to some locations, but flooding chances will be highly dependent
on if an area gets multiple rounds of rain. Generally one to
three inches of rain are forecast, but higher amounts will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 18, 6:18 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 PM CDT Thu Jun 18 2020

KSZ020-034-190000-
Cloud-Ottawa-
618 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Barnard, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glasco and Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3951 9793 3953 9784 3931 9769 3922 9793
TIME...MOT...LOC 2318Z 236DEG 21KT 3929 9804

Baerg
Special weather statement, Jun 18, 6:26 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Thu Jun 18 2020

KSZ008-020-190015-
Republic-Cloud-
626 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Scottsville, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Concordia, Jamestown and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3965 9793 3974 9785 3959 9757 3945 9781
      3947 9793
TIME...MOT...LOC 2326Z 215DEG 22KT 3949 9788

Baerg
Local storm report, Jun 18, 6:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
06/18/2020  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL COVERING THE
            GROUND.

&&

JW
Special weather statement, Jun 18, 6:42 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
642 PM CDT Thu Jun 18 2020

KSZ008-009-190030-
Republic-Washington-
642 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND WEST CENTRAL
WASHINGTON COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cuba, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cuba, Haddam and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3968 9750 3975 9764 4000 9750 3983 9723
TIME...MOT...LOC 2341Z 219DEG 19KT 3977 9754

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:18 PM CDTSpecial Weather StatementTOPCloud42 min
Jun 18, 6:26 PM CDTSpecial Weather StatementTOPCloud49 min
Jun 18, 6:28 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Jun 18, 6:38 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa37 min
Jun 18, 6:42 PM CDTSpecial Weather StatementTOPRepublic48 min
Jun 18, 6:57 PM CDTSpecial Weather StatementTOPWashington48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.